Jump to content
  • Sign Up

Rate this topic

Recommended Posts

I'm a bit worried about it. It has so many nasty side effects listed! He only had one round of antibiotics and I think they did help. I didn't get to go to his follow-up so I didn't get to ask questions.

I'd like to hear any experiences with it. I don't see much cystic acne on him as I understand it.

Share this post


Link to post
Share on other sites

Not only did I survive junion high myself, but I taught 7th grade for many years. You wouldn't believe how cruel kids that age can be. If he needs complexion help, by all means provide it. As for the side effects, check with your dermatologist by phone if you can't get to the office. Often side effects of many medicines are made to sound worse than they are. Also, ask how prevalent the side effects that worry you actually are. It may be extremely rare.

Share this post


Link to post
Share on other sites

Thanks for the reply. We are starting him on it. I'll be a nervous nelly for a bit, but I'll watch him closely.

He's a pretty confident guy, but I worry about scarring.

Share this post


Link to post
Share on other sites

My husband's son used it and it REALLY helped his acne and surely prevented more scarring. It is a scary drug because of the serious side effects, but it's a miracle one for kids w/ bad acne.

Share this post


Link to post
Share on other sites

Are you sure he does not have a gluten-sensitivity?

I've spent 14 years trying to stop my acne. Acutane ruined the joints of my friends so they can't run anymore and made the facial skin of another friend too thin. I was too afraid to take it and instead have spent most of my time researching the cause and natural treatments of acne for the last... 8 years.

After all my years of research, I've learned that usually acne is the only symptom of someone with a gluten sensitivity or a dairy sensitivity. Have you tried removing those two food groups from his diet?

Share this post


Link to post
Share on other sites

The derm tried to put my daughter on it for her acne but after reading all of the side effects that could come during or after I said "no." She already has a thyroid problem. We were able to put her on birth control which yes I know does also have side effects, but it has made a huge difference. After four months her face looks great! Too bad they don't have something like this for the boys! I have heard good things about Accutane and bad, so it's hard to tell which way to go. Hope it works for your son because kids can be mean.

Share this post


Link to post
Share on other sites

I had the same great effects when I chose to let the derm put my son on Accutane. I didn't realize at the time what it was doing to his self esteem -- when I look back at pictures of him, I notice that at the time his acne was so pervasive and inflammed, he did not raise his head for a single picture. It is strikingly different than the others I have.

We ended up having to use Ayr nasal saline gel with Vaseline over that because of the dryness. He did, however, have a history of nosebleeds prior to going on the Accutane, so this was more preventative. I think he had probably 15 different tubes or tubs of Carmex for his lips - but since then has said that Blistex would have been better. He plays saxophone and said that he found out through other players that there is something (and I do NOT know whether this is true or not!) in Carmex that tends to be addictive. He said that Blistex does NOT contain that. Again -- it's just what he said, and I have NO idea!

He wears contact lenses, and we ended up needing to supplement with hydrating eye drops for contact lenses. When it got particularly bad during the winter, we used Genteal Gel at night when his lenses were out. I think Opti-Free also makes a hydrating solution, and CIBA just came out with lenses that are incredibly hydrating (both my husband and I just got them).

He did have some difficulty with his mouth and tongue being particularly dry, but the saliva substitute made him gag! :rolleyes: We ended up giving him lemon drops as well as Lemon Glycerine Swabs as they make your salivary glands excrete more saliva. The swabs were nice because the glycerine somewhat "coated" his mouth afterward.

He DID have to go back on the Accutane about a year and a half after he had completed his course of treatment. It was unusual, according to the derm, but just wanted to let you know that it can happen -- and once he took a very SHORT round, has had no problem since.

I certainly think I did the right thing.

Share this post


Link to post
Share on other sites

Thanks for all the replies. He has been gluten-free for a while because our home is gluten-free. The acne started after he'd been gluten-free for over a year.

His lips are really dry now. I bought him some Burt's Bees honey lip balm. I HATE lip stuff because it always seems that I can't go without it once I start. Maybe that's the addicting part....

He's starting to use Cerve wash and moisturizer. It's like Cetaphil only milder. I hope that's enough.

One thing that concerns me is the mix of issues on his face. In addition to cysts, he has lots of large open comedones aka blackheads. I wonder if the Accutane will help those?

I haven't noticed any social issues, but we'll see.

Share this post


Link to post
Share on other sites
Guest doradomiel

If I'm not mistaken that Burt's Bees lip balm is NOT gluten free. Most of that line contains vitamin E, which is usually wheat derived.

Share this post


Link to post
Share on other sites

I'm a bit worried about it. It has so many nasty side effects listed! He only had one round of antibiotics and I think they did help. I didn't get to go to his follow-up so I didn't get to ask questions.

I'd like to hear any experiences with it. I don't see much cystic acne on him as I understand it.

I would STAY AWAY FROM ACCUTANE. I took it 10 years ago, and really it was more of a dramatic headache then a healing process. 10 years later I still have some acne, AND I now have CELIAC DISEASE that I developed right after I completed my accutane. DO NOT TAKE ACCUTANE.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×